cendoc bogani publicaciones PMD conductas adictivas

Fitxa Bibliografía científica

A Case of Kratom-induced Seizures

Afzal, Hasnain; Esang, Michael; Rahman, Sabreen

Any: 2020

Kratom or Mitragna speciosa is a tropical tree that is indigenous to Southeast Asia, where it has been used for various medicinal reasons. In the West, it is used in the self-treatment of opioid withdrawal, pain, and a variety of mood and anxiety states. Two active ingredients in kratom are mitragynine and 7-hydroxymitragynine, which have affinity at the mu-opioid receptor among others. Kratom is easily available over the Internet and its use is increasing in the United States. It is currently listed by the Drug Enforcement Administration as a drug of concern. In 2017, the U.S. Food and Drug Administration started issuing a series of warnings about kratom, and by early 2018, it released a statement identifying 44 deaths related to kratom use. The Centers for Disease Control and Prevention has also reported 91 deaths directly linked to kratom use in 2019. Although its safety profile needs additional research for clarification, there have been reports of kratom-induced or kratom-related respiratory depression, hypothyroidism, secondary hypogonadism, hyperprolactinemia, psychosis, and seizures. We report a case of kratom-induced tonic-clonic seizures in a 27-year-old Caucasian male with a psychiatric history of anxiety, attention-deficit/hyperactivity disorder, benzodiazepine use disorder, and opioid use disorder. He was hospitalized after a witnessed tonic-clonic seizure. There was no significant metabolic abnormality on laboratory testing. Spinal cord and brain imaging were unremarkable, whereas his urine toxicology was positive for opioids only, which was likely a false-positive result due to cross-reactivity with his sleeping aids. He was evaluated by the Consultation-Liaison Psychiatry team for psychotic symptoms. On evaluation, the patient´s psychosis had resolved, but he endorsed racing thoughts, significant anxiety, and insomnia. He admitted to drinking three to four 8-mL bottles of Kratom daily for one-and-a-half years to self-medicate his anxiety after losing his health insurance. In the hospital, he was treated with anxiolytics, counseled to abstain from Kratom use, and was referred for substance use disorder treatment. This case highlights the life-threatening complications of Kratom that is easily available online.

Tipo document:

Artículo

Número/Volum:

12

Pàgines:

0 - 0

Font:

CUREUS

Paraules clau:

kratom; opioid; seizures; substance use

 

Comparteix amb altres persones

Compateix Compateix  Compateix

Regidoría de Salut i Consum del Ajuntament de València

Logotipo Universitat de València
Logotipo UISYS
Logotipo CSIC
Logotipo Consellería de Sanitat Universal y Salut Pública de la Generalitat Valenciana

Segueix-nos a:

 

Darrera actualització: 04/03/2021

Centre de documentació sobre drogodependències i altres trastorns addictius Dr. Emilio Bogani Miquel
Cendoc Bogani

Publicacions, Articles, Cartells, Posters i enllaços Web sobre Drogodependències i Trastorns Addictius rellevants per a professionals de les Ciències de la Salut, Educació e Informació.

Copyright © Centro de documentación sobre drogodependencias y otros trastornos adictivos Dr. Emilio Bogani Miquel, 2019.
Cendoc Bogani - C/ Amadeo de Saboya, 11 - bajo - 46010 - Valencia
Utilitzem cookies pròpies i de tercers per a millorar els nostres serveis i amb finalitats estadístics. En continuar amb la navegació entenem que s'accepta la nostra política de cookies. Més Informació